Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 73, NWS Charleston, WV

July 13, 2007Tyler County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 13, 2007, 5:25 PM EDT for Tyler County, West Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2007, 5:25 PM EDT (21:25 UTC)
Expired
Jul 13, 2007, 6:00 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 123 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:35 PM EDTHAIL 0.882 N Middlebourne, WVHAIL FELL IN THE TOWN OF KIDWELL REPORTED BY SHERIFF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 132125
SVRRLX
WVC095-132200-
/O.NEW.KRLX.SV.W.0073.070713T2125Z-070713T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT FRI JUL 13 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYLER COUNTY IN WEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 521 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SISTERSVILLE AND PADEN  
  CITY...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MIDDLEBOURNE

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3966 8101 3950 8102 3941 8070 3953 8065

$$
1 follow-up statement
000 
WWUS51 KRLX 132141
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT FRI JUL 13 2007

WVC095-132200-
/O.CON.KRLX.SV.W.0073.000000T0000Z-070713T2200Z/
TYLER WV-
541 PM EDT FRI JUL 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR TYLER COUNTY...

AT 536 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MIDDLEBOURNE...MOVING SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIMA

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3966 8101 3947 8101 3941 8070 3953 8065

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:15 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 13, 3:15 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT FRI JUL 13 2007

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE AND WEAK FRONT WILL MOVE ACROSS THE AREA
THIS AFTERNOON...FOLLOWED BY HIGH PRESSURE TONIGHT AND SATURDAY. THE
NEXT FRONT WILL MOVE THROUGH SUNDAY...AND STALL OUT EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
VIGOROUS SHORT WAVE WILL TRACK RAPIDLY EASTWARD THROUGH OHIO AND
NORTHERN WEST VIRGINIA THIS AFTERNOON. THE THUNDERSTORMS DEVELOPING
AHEAD OF THE FEATURE...AND ITS ASSOCIATED WEAKENING COLD FRONT...
OVER EAST CENTRAL AND CENTRAL OHIO WILL ALSO RAPIDLY MOVE EASTWARD.
ACROSS OUR SOUTHERN HALF...ENOUGH INSTABILITY IN THE SOME BETTER
MOISTURE AND SOME SUNSHINE WILL ALLOW FOR MORE CONVECTION OF A
SCATTERED NATURE. BY 00Z...WITH THE LOSS OF HEATING AND THE EXIT OF
THE SHORT WAVE...ANY LINGERING CONVECTION WILL BE OVER THE
MOUNTAINS...ESPECIALLY THE NORTHERN MOUNTAINS...BUT THESE WILL ALSO
DIE BY 03Z. THE AFOREMENTIONED FRONT...WHICH IS BEING OUTRUN BY THE
UPPER SUPPORT...WILL BE VERY DIFFICULT TO FIND BY EARLY EVENING AND
OF LITTLE CONSEQUENCE...PROBABLY OVER OUR FAR WEST ZONES. IN ANY
CASE...THIS FRONT WILL MELT AWAY TONIGHT AND WEAK HIGH PRESSURE
WILL BUILD IN OVERNIGHT. AIDED BY SOME RAIN THIS AFTERNOON...
CLEARING SKIES AND NEAR CALM WINDS WILL ALLOW FOG TO
FORM...ESPECIALLY IN VALLEYS AND ALONG RIVERS. GONE WITH THE MILDER
MET TEMPS OVERNIGHT...AS LOW LEVEL MOISTURE BECOMES TRAPPED. ON
SATURDAY...HAVE LEANED TOWARD THE WARMER MAV WITH PLENTY OF SUNSHINE
AFTER MORNING FOG...AND A BRISK SOUTHERLY WIND. THINK MOST OF THE
CLOUDS AHEAD OF NEXT FRONT WILL STAY WEST AND NORTH OF OUR AREA
SATURDAY NIGHT...BUT A MILD NIGHT SETTING UP.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
GOOD MODEL AGREEMENT THROUGH THE SHORT TERM PERIOD. NEXT FRONT IS
SET TO MOVE THROUGH WITH SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON THROUGH EVENING. BEST UPPER LEVEL SUPPORT STAYS WELL NORTH
OF THE CWA OVER THE EASTERN GREAT LAKES. THE FRONT WILL ALSO BE
WASHING OUT...WITH LITTLE CONTRAST IN THE AIR MASSES ON EITHER SIDE.
FIGURE THAT A MAX OF 40-50 PERCENT POPS ALONG FRONT IN OUR NORTHERN
ZONES /CLOSER TO SUPPORT/ IS AMPLE FOR SUNDAY AFTERNOON...THEN A
DECREASE TO LOW CHANCE ALONG FRONT AS IT CARRIES THROUGH THE REST OF
THE CWA SUNDAY EVENING.

THE FRONT WILL SLOW DOWN AS IT STRETCHES OUT AND BECOMES NEARLY
PARALLEL TO THE UPPER FLOW...EVENTUALLY STALLING OUT INTO MONDAY IN
OUR SOUTHERNMOST ZONES. THE LEFTOVER BOUNDARY AND DIURNAL HEATING
COULD PRODUCE ISOLATED TO SCATTERED CONVECTION IN SOUTHEAST ZONES
MONDAY AFTERNOON.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
GFS ENSEMBLE MEMBERS ARE IN REMARKABLE LARGE SCALE WEATHER PATTERN
AGREEMENT FOR THE PERIOD...WITH FINER DETAILS YET TO BE RESOLVED.
PERIOD BEGINS WITH A LARGE RIDGE IN THE WESTERN UNITED
STATES...WHILE A LONGWAVE TROUGH FLOWS FROM THE UPPER
MIDWEST...THROUGH THE GREAT LAKES AND NEW ENGLAND.

GFS VERY SLOWLY EDGES THE TROUGH FARTHER NORTHEAST...GETTING US OUT
OF THE PERIPHERY OF THE WESTERLIES...WHILE LARGE AND HOT RIDGE
SHIFTS TO THE CENTER OF THE COUNTRY. ECMWF DOES A MORE MUTED SLOWER
VERSION OF THE SAME THING. SEPARATION BETWEEN THE ECMWF AND GFS
OCCURS AS WE HEAD INTO NEXT WEEKEND...WITH ECMWF REESTABLISHING AN
AMPLIFIED EASTERN TROUGH AND LEAVING THE BROAD RIDGE FARTHER WEST.
GFS ALLOWS THE RIDGE TO SHIFT FARTHER EAST. SO THE QUESTION
IS...WHAT DIRECTION WILL WE BE HEADED TOWARDS THE END OF THE
EXTENDED PERIOD. THE GOOD AGREEMENT OF THE GFS ENSEMBLE MEMBERS
LEADS ME TO THINK THAT THERE WILL BE AT LEAST SOME EASTWARD BUILDING
OF THE RIDGE INTO OUR REGION.

GENERALLY ACCEPTED HPC GRIDS. TOUGH CALL ON THE TIMING AND EXISTENCE
OF THE SMALLER WAVES THAT WILL RIDE THROUGH THE WESTERLIES FROM THE
WEST-NORTHWEST...WHICH COULD POSSIBLY SEND ORGANIZED BATCHES OF
SHOWERS AND THUNDERSTORMS /ESPECIALLY NORTH/. FOR NOW...UNTIL THESE
FEATURES BECOME RESOLVED...I OPTED TO DISTRIBUTE POPS IN A DIURNAL
FASHION WITH PEAK DURING AFTERNOON/EVENING TIME PERIODS. ONE SLIGHT
ADJUSTMENT FROM HPC GRIDS WAS TO ADD A COUPLE OR SO DEGREES TO MAX
TEMPS TOWARDS THE END OF THE PERIOD...SINCE HPC WAS IN MANY CASES AS
COOL OR EVEN A DEGREE SHY OF THE COOLEST OF THE GFS ENSEMBLE
MEMBERS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z FRIDAY THROUGH 18Z SATURDAY...
EXPECT GENERALLY VFR CEILINGS 4000-8000 FEET THIS AFTERNOON...
EXCEPT LOWER IN ORGANIZED BAND OF CONVECTION TO MOVE ACROSS THE AREA
WITH VERY WEAK FRONT. BEST CHANCE WILL BE ACROSS THE NORTH WHERE THE
BES LIFT WITH A SHORT WAVE WILL BE. MOST OF THE CONVECTION WILL END
IN THE EAST BY AROUND 00Z. SINCE WE EXPECT SOME RAIN AT MOST
SITES...AND WITH SKIES CLEARING AND WINDS GOING NEAR CALM EARLY
TONIGHT...EXPECT MOST TERMINALS TO GO LIFR 06Z-12Z. AFTER 13Z
BECOMING VFR WITH SCATTERED CU FIELD.

SAT AFTERNOON THRU TUE...NEXT FRONT PSBL SUN WITH AT LEAST SCT
RW/TRW CAPABLE OF BRIEF IFR WX.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...JMV
Hazardous weather outlook, Jul 13, 3:38 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EDT FRI JUL 13 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
338 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

29 / TRM

In the hours before

Special weather statement, Jul 13, 3:52 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT FRI JUL 13 2007

OHZ075-132015-
ATHENS OH-
352 PM EDT FRI JUL 13 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 352 PM EDT...A STRONG THUNDERSTORM WAS NEAR NELSONVILLE...MOVING
SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TRIMBLE...
  THE PLAINS...JACKSONVILLE...CHAUNCEY...BUCHTEL AND ATHENS.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

09
Special weather statement, Jul 13, 4:13 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT FRI JUL 13 2007

OHZ075-076-083-084-132050-
ATHENS-WASHINGTON-JACKSON OH-VINTON-
INCLUDING THE CITIES OF...ATHENS...MARIETTA...BELPRE...JACKSON...
WELLSTON...OAK HILL...MCARTHUR...HAMDEN
413 PM EDT FRI JUL 13 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THROUGH 5:15 PM...BRIEF SHOWERS AND THUNDERSTORMS WILL BE MOVING
THROUGH ATHENS...VINTON...JACKSON...AND WASHINGTON COUNTIES IN
SOUTHEAST OHIO.

DOWNPOURS AND HAIL ARE POSSIBLE WITH THE STRONGEST CELLS. IF THE
STORMS INTENSIFY...A BRIEF SEVERE THUNDERSTORM WARNING MAY BE
REQUIRED FOR A SPECIFIC AREA.

KTB
Local storm report, Jul 13, 4:31 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
431 PM EDT FRI JUL 13 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             CHAUNCEY                39.40N 82.13W
07/13/2007  0.50 INCH        ATHENS             OH   PUBLIC

            EVENT OCCURRED BETWEEN
            416 PM 07/13/2007 AND 431 PM 07/13/2007

&&
Local storm report, Jul 13, 4:34 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
434 PM EDT FRI JUL 13 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             CHAUNCEY                39.40N 82.13W
07/13/2007  U1.00 INCH       ATHENS             OH   PUBLIC

            EVENT OCCURRED BETWEEN
            416 PM 07/13/2007 AND 431 PM 07/13/2007

&&

NNNN
Local storm report, Jul 13, 4:43 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             CHAUNCEY                39.40N 82.13W
07/13/2007  E0.50 INCH       ATHENS             OH   FIRE DEPT/RESCUE

&&

HATFIELD
Special weather statement, Jul 13, 5:10 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EDT FRI JUL 13 2007

OHZ076-WVZ011-132145-
WASHINGTON OH-TYLER WV-
510 PM EDT FRI JUL 13 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 510 PM EDT...A STRONG THUNDERSTORM WAS NEAR THE OHIO RIVER AROUND
NEW MATAMORAS AND SISTERSVILLE...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE KIDWELL
AND MIDDLEBOURNE.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:09 PM EDTSevere Thunderstorm WarningRLXHarrison36 min
Jul 13, 6:24 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor51 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.